Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 121, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Nov 29, 2019, 5:07 AM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 29, 2019, 5:07 AM MST (12:07 UTC)
- Expired
- Nov 29, 2019, 11:00 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 50 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 8:15 AM MST | FLASH FLOOD | 5 E Tortilla Flat, AZ | **DELAYED REPORT** RAPID RISE IN FISH CREEK CANYON OF CLOSE TO 4 FOOT. CAUSE OF FLASH FLOOD WAS RAINFALL ON THE WOODBURY FIRE BURN SCAR. SOURCE OF DATA IS USGS STREAM GAGE IN FISH CREEK CANYON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 188 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
713
WGUS55 KPSR 291207
FFWPSR
AZC007-013-021-291800-
/O.NEW.KPSR.FF.W.0121.191129T1207Z-191129T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
507 AM MST Fri Nov 29 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 1100 AM MST.
* At 504 AM MST, Doppler radar and automated gauges indicated heavy
rain falling across the warned area, including the Woodbury burn
scar. Up to one half inch of rain has already fallen with moderate
to heavy rain expected to continue over the next hour or two.
Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Apache Junction, Gold Canyon, Roosevelt, Gold Camp, Roosevelt Dam,
Lost Dutchman State Park, Goldfield, Saguaro Lake, Canyon Lake,
Superstition Mountains, Tonto National Monument, Four Peaks, Kings
Ranch, Apache Lake and Salt River Tubing Recreation Area.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3375 11102 3339 11092 3335 11158 3364 11160
3367 11146
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
CK1 follow-up statement
378
WGUS75 KPSR 291756
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1056 AM MST Fri Nov 29 2019
AZC007-013-021-291805-
/O.EXP.KPSR.FF.W.0121.000000T0000Z-191129T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-Pinal AZ-
1056 AM MST Fri Nov 29 2019
...THE FLASH FLOOD WARNING FOR GILA...MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 1100 AM MST...
The heaviest rain has ended, but flooding is still possible as light
to moderate rain is still following. A new Flood Warning will be
issued. Please continue to heed any remaining road closures.
LAT...LON 3375 11102 3339 11092 3335 11158 3364 11160
3367 11146
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 3:04 AM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Nov 29, 3:04 AM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
304 AM MST Fri Nov 29 2019
.SYNOPSIS...
Widespread rain will taper off from west to east this morning with
lingering shower activity this afternoon and tonight over
portions of south-central Arizona. Snow levels will drop rapidly
from west to east today and a Winter Storm Warning remains in
effect above 4500 feet over much of Arizona. Expect much cooler
high temperatures today with readings peaking the 50s on the
deserts. Warmer and drier conditions are expected during weekend
as high pressure builds across the Rockies. Another low pressure
system will bring a chance of rain to the region midweek.
&&
.DISCUSSION...
A north-south oriented cold front was located over western
Maricopa County as of this writing with a narrow band of intense
rainfall. While there is CAPE, the updrafts have been relatively
shallow and thus there has been little to no lightning. But, with
the strong environmental winds and convective mixing, cannot rule
out brief severe level gusts. There is an outside possibility of
a brief and weak non-supercell tornado embedded within the line
at any point. Meanwhile, rainfall rates have exceeded half an
inch in 30 minutes. Stream gauges and law enforcement have
reported flash flooding in various locations spanning eastern
Riverside, Imperial, La Paz, Yuma, and Maricopa Counties since
late yesterday afternoon. In addition to the frontal zone lift,
there is ongoing rainfall west of there due to QG forcing
associated with PVA and jet energy rounding the bottom of the
trough. Very strong southerly winds have accompanied the approach
of the front with peak gusts of 40-50 knots over the metro area.
Behind the front, winds have been much weaker.
Scattered showers have developed ahead of the front over northeast
Maricopa (including metro Phoenix) with amounts generally under
one tenth of an inch so far. With the passage of the front and
the QG forcing, there will be much more to come this morning.
Anticipate the front to reach Sky Harbor by about 4 am. Including
the main batch of follow-on showers behind the more intense band,
much of the precip for metro Phoenix should be over by roughly 9
am. Most of the precip over our higher terrain zones east of
Phoenix will finish a few hours later. However, CAMs indicate
some isolated instability showers in the afternoon (including
metro Phoenix). Including precip since midnight, anticipate
another 0.5 - 1.0 inch for much of metro Phoenix and even 1 - 1.5
in some spots. Anticipate there will be ongoing runoff after the
precip is over - especially over the higher terrain. Thus have
kept the Flash Flood Watch (FFA) going until 5 pm. For southwest
Arizona, the precip should be coming to an end by the time the
Watch expires (5 am) and locations that have already had flooding
will should start to recede. Thus, have not extended the FFA for
that area. For the Winter Storm Warnings, will allow the Joshua
Tree National Park portion to expire at 5 am MST. For our other
area (mainly southern Gila County above 4500ft), snow levels will
continue to fall through the morning and afternoon. Storm total
snow amounts will vary from 1-5 inches between 4500-5500 ft and
5-12 inches above 5500 ft (not a lot of territory above that
elevation within our forecast area).
In the wake of the low pressure system, a ridge will migrate
eastward across the Desert Southwest Saturday and amplify across the
Rockies Sunday. GEFS indicates mid-level heights will remain above
average through early next week, which will translate into above
normal temperatures Monday and Tuesday. There is increasing
likelihood another trough will impact the region during the midweek
period. Both the GEFS and ECMWF-E suggest the potential for
another 0.5-1.0 inch of rain. However, thicknesses point to a warm
system with above normal snow levels.
&&
.AVIATION...Updated at 0627Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Strong southerly winds with gusts up to 35 knots are expected
through 10Z as showers gradually increase in coverage and SCT-BKN
ceilings lower to around 4-5 kft. Isolated stronger gusts are
possible ahead of and along the front, particularly with any
convection that is able to mix down higher momentum air aloft
associated with a 50 knot low-level jet. Deeper convection is
generally not expected until the front arrives at the terminals
closer to 10-11Z, along which there should be enough instability
and frontal forcing to produce isolated thunderstorms within a
line of convection. A brief period of IFR-MVFR visibilities and
ceilings are expected with this convective line, with widespread
rain showers behind it through 16-17Z. Southerly wind gusts in
excess of 35 knots will be possible along and ahead of the front,
with westerly wind gusts up to 25 knots expected behind the front.
Ceilings should improve tomorrow with a slight chance of showers
and possibly an elevated thunderstorm or two in the afternoon, but
confidence is too low to include them in the TAF at this time.
Southeast California/Southwest Arizona including KIPL and KBLH:
Light to moderate rain showers will continue through 08-09Z at
KBLH and 12Z at KIPL behind the front with BKN-OVC ceilings
generally staying above 5-6 kft. Further east over eastern Yuma
and La Paz Counties, scattered showers and a few thunderstorms
are expected to develop ahead of a frontal line of convection over
the next few hours before moving into south central Arizona.
Frequent southerly 30-40 knot wind gusts with isolated stronger
gusts are expected ahead of and along the front, particularly with
any convection that is able to mix down higher momentum air aloft
associated with a 50 knot low-level jet. Shower activity will end
from W-NW to E-SE on Friday morning as skies gradually clear with
westerly wind gusts up to 35 knots during the afternoon.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Below normal temperatures Saturday will warm to near normal by
Monday under slow drying conditions and light winds. Moisture
levels should remain fairly elevated through early next week with
minimum RH values mostly above 35 percent. The next low pressure
system then looks to approach from the west late Tuesday into
Wednesday bringing increased moisture, rain chances, and breezy
conditions later Wednesday
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this afternoon for AZZ534-537>563.
Wind Advisory until 4 AM MST early this morning for AZZ534-
537>544-546-548>551-553>555-559.
Wind Advisory until 9 AM MST this morning for AZZ545-547-552-
556>558-560>563.
Winter Storm Warning until midnight MST tonight for AZZ557-558-
563.
Flash Flood Watch until 5 AM MST early this morning for
AZZ530>533-535-536.
CA...Flash Flood Watch until 4 AM PST early this morning for CAZ569.
Winter Storm Warning until 4 AM PST early this morning for
CAZ560.
Wind Advisory until 3 PM PST this afternoon for CAZ560.
&&
DISCUSSION...AJ/Hirsch
AVIATION...Hopper
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Nov 29, 1:41 AM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 AM MST FRI NOV 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 PM FLASH FLOOD 2 SSW VICKSBURG 33.71N 113.77W
11/28/2019 LA PAZ AZ LAW ENFORCEMENT
***DELAYED REPORT***...TWO VEHICLES STUCK IN
WASH ALONG VICKSBURG ROAD WITH WATER UP TO
THE BOTTOM OF ITS CAR DOOR WINDOWS; RELAYED
BY LA PAZ COUNTY S.O.
&&
LJHLocal storm report, Nov 29, 1:45 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
145 AM MST FRI NOV 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM FLASH FLOOD 4 NW VICKSBURG 33.78N 113.80W
11/29/2019 LA PAZ AZ LAW ENFORCEMENT
WASHES RUNNING ALONG STATE ROUTE 72 AND
BECOMING IMPASSABLE AT MILE POSTS 35, 43,
AND 45; RELAYED BY LA PAZ COUNTY S.O.
&&
LJHLocal storm report, Nov 29, 1:50 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
150 AM MST FRI NOV 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM NON-TSTM WND GST 1 SSE SKY HARBOR AIRPOR 33.43N 112.01W
11/29/2019 M51 MPH MARICOPA AZ ASOS
PEAK SOUTHERLY WIND GUST OBSERVED AT SKY
HARBOR; FREQUENT GUSTS BETWEEN 40-50 MPH
OVER THE PAST COUPLE HOURS.
&&
LJHLocal storm report, Nov 29, 2:07 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
207 AM MST FRI NOV 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM FLASH FLOOD 4 WSW BLYTHE 33.59N 114.66W
11/29/2019 RIVERSIDE CA DEPT OF HIGHWAYS
ROADWAY FLOODING REPORTED BY CALIFORNIA
HIGHWAY PATROL AT STATE ROUTE 78 AND SEELEY
RD.
&&
LJHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 5:51 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 24 min |
| Nov 28, 6:15 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Nov 28, 6:16 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 44 min |
| Nov 28, 7:30 PM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Nov 28, 7:52 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 8 hr |
| Nov 28, 7:59 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 6 hr |
| Nov 28, 9:53 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Nov 28, 11:20 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 4 hr |
| Nov 28, 11:36 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Nov 29, 12:04 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 5 hr |
| Nov 29, 12:27 AM MST | Areal Flood Advisory | PSR | Yuma | 4 hr |
| Nov 29, 1:24 AM MST | Flash Flood Warning | PSR | Maricopa | 7 hr |
| Nov 29, 2:01 AM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 5 hr |
| Nov 29, 2:34 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Nov 29, 2:42 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Nov 29, 2:55 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Nov 29, 3:27 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Nov 29, 3:45 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 30 min |
| Nov 29, 4:01 AM MST | Tornado Warning | PSR | Maricopa | 14 min |
| Nov 29, 4:18 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Nov 29, 4:41 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Nov 29, 4:44 AM MST | Tornado Warning | PSR | Maricopa, Pinal | 12 min |
| Nov 29, 4:57 AM MST | Areal Flood Warning | PSR | La Paz, Maricopa, Yuma | 6 hr |
| Nov 29, 5:12 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Nov 29, 5:18 AM MST | Severe Thunderstorm Warning | PSR | Pinal | 27 min |
| Nov 29, 7:12 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Nov 29, 7:22 AM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Nov 29, 8:10 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Nov 29, 8:33 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Nov 29, 8:53 AM MST | Areal Flood Warning | PSR | Gila | 36 hr |
| Nov 29, 11:14 AM MST | Areal Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Nov 29, 1:31 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Nov 29, 2:12 PM MST | Special Weather Statement | PSR | Pinal | 33 min |
| Nov 29, 2:45 PM MST | Special Weather Statement | PSR | Pinal | 30 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.